Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 29, NWS Kansas City, MO

July 21, 2025Johnson County, Wyandotte County, Kansas; Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 21, 2025, 9:23 AM CDT for Johnson County, Wyandotte County, Kansas; Cass County, Jackson County, Missouri. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2025, 9:23 AM CDT (14:23 UTC)
Expired
Jul 21, 2025, 1:07 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:23 AM CDTFLASH FLOOD3 S Overland Park, KSUp to six inches of water on 110th and Metcalf. Time confirmed from radar.
Jul 21, 9:55 AM CDTFLASH FLOOD2 E Olathe, KSCivilian report of a creek overflowing at her residence, with flooding on neighborhood property as well.
Jul 21, 10:15 AM CDTFLASH FLOOD4 Nne Stanley, KSTomahawk Creek (TCRK1) at Roe Avenue reached minor flood stage.
Jul 21, 10:30 AM CDTFLASH FLOOD1 Ne Lackmans, KSSanta Fe Trail Drive closed between College Boulevard and 105th Street from flooding.
Jul 21, 10:45 AM CDTFLASH FLOOD5 Nw Grandview, MOIndian Creek at State Line Road (ICLK1) reached minor flood stage.
Jul 21, 11:15 AM CDTFLASH FLOOD1 Ese Stanley, KS*** 1 FATAL *** Civilian swept away and killed from flood waters in the Creekside Park area. Time based on dispatch report and from broadcast media reports.
Jul 21, 12:30 PM CDTFLASH FLOOD5 Nw Grandview, MOWater rescue near 103rd Street and Wornall Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WGUS53 KEAX 211423
FFWEAX
KSC091-209-MOC037-095-211815-
/O.NEW.KEAX.FF.W.0029.250721T1423Z-250721T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
923 AM CDT Mon Jul 21 2025

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Eastern Johnson County in east central Kansas...
  East Central Wyandotte County in northeastern Kansas...
  Northwestern Cass County in west central Missouri...
  Southwestern Jackson County in west central Missouri...

* Until 115 PM CDT.

* At 923 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kansas City, Overland Park, Olathe, Independence, Lee's Summit, 
  Shawnee, Lenexa, Leawood, Raytown, Grandview, Belton, Prairie 
  Village, Raymore, Merriam, Mission, Spring Hill, Peculiar, 
  Fairway, Mission Hills and Westwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3904 9471 3907 9466 3911 9461 3911 9460
      3911 9451 3907 9435 3875 9442 3874 9461
      3874 9488

FLASH FLOOD...RADAR INDICATED

$$

SAW
1 follow-up statement
296 
WGUS73 KEAX 211807
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
107 PM CDT Mon Jul 21 2025

KSC091-209-MOC037-095-211817-
/O.CAN.KEAX.FF.W.0029.000000T0000Z-250721T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson KS-Wyandotte KS-Cass MO-Jackson MO-
107 PM CDT Mon Jul 21 2025

...FLASH FLOOD WARNING FOR EASTERN JOHNSON COUNTY IN EAST CENTRAL 
KANSAS AND NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES IN 
WEST CENTRAL MISSOURI HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL WYANDOTTE 
COUNTY...

&&

LAT...LON 3874 9488 3904 9471 3904 9470 3904 9469
      3904 9461 3895 9451 3887 9440 3875 9442
      3874 9461

$$

Curtis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:20 AM CDT, 3 hours 3 minutes earlier. Its key messages:

  • * Flood threat continues for portions of Macon, Linn and Randolph counties early this morning. Storms capable of 1-2"/hr rates could lead to flash flooding. * Heat builds back into the region today and is expected to continue into Thursday. Excessive heat warning is in effect through Thursday south of highway 36, with a heat advisory today for northeast Kansas into northwest Missouri. Increasing confidence in the need for head headlines regionwide at least Tuesday- Thursday.
Area forecast discussion, Jul 21, 6:20 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Mon Jul 21 2025

.KEY MESSAGES...

* Flood threat continues for portions of Macon, Linn and Randolph
  counties early this morning. Storms capable of 1-2"/hr rates could
  lead to flash flooding.

* Heat builds back into the region today and is expected to
  continue into Thursday. Excessive heat warning is in effect
  through Thursday south of highway 36, with a heat advisory
  today for northeast Kansas into northwest Missouri. Increasing
  confidence in the need for head headlines regionwide at least
  Tuesday- Thursday.

&&

.DISCUSSION...
Issued at 246 AM CDT Mon Jul 21 2025

Another messy low confidence forecast this morning. Accas developed
mainly along and north of I-70 overnight. Had storm development as
far west as STJ, but were unable to sustain themselves for any
period of time west if I-35. CAMs are currently not handling the
current situation well, but appears storm development has primarily
focused along the highway 36 corridor potentially along a weak
boundary. Convection along the potential boundary may shift south
towards the I-70 corridor this morning, before lifting back to the
north as upper ridge strengthens today. RAP keeps convection going
through the morning hours today going across northern Missouri,
while the HRRR and RRFS dry out shortly after sunrise. Unlike
yesterday, don't see any features that would help aid in convective
development to the west. Atmosphere appears to be fairly weakly
capped, and NAMNEST and HRRR suggest at least the potential for an
isolated storm through at least the afternoon hours; however, the
overall expectation is that thunderstorm threat will gradually shift
north through the day as upper level ridge across the southeastern
US strengthens with heat and capping inversion building north. Clouds
and any potential storms would certainly hamper the potential for
northern Missouri to reach heat headline criteria today.

Confidence is increasing with upper level ridge building across the
region in heat headlines for the entire region Tuesday- at least
Thursday. A cold front is expected to approach from the north and
west late week, though there is some question as to whether the
front would actually make it Thursday into Friday. Models hint that
the direct feed of Gulf moisture into the central US may weaken ever
so slightly on Friday, potentially leading to a brief reprieve from
heat headlines before the ridge restrengthens some into the
weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 615 AM CDT Mon Jul 21 2025

Patchy fog across northwest Missouri may impact KSTJ terminal
for the next hour or so.

Heavy rainfall east of highway 65 this morning should gradually
weaken through the morning hours. Storms have produced an
outflow propigating westward, with additional storms across
eastern Kansas moving east. Expect isolated - scattered storms
to develop across the KC metro in the 13-16Z time frame.
Thereafter, expect VFR conditions to return to the region with a
light southerly wind prevailing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 9 PM CDT this evening for
     MOZ001-002-004-011>014-020>023.
     Extreme Heat Watch from Tuesday afternoon through Thursday
     evening for MOZ001>008-011>017-020>025.
     Extreme Heat Warning until 7 PM CDT Thursday for MOZ028>033-
     037>040-043>046-053-054.
     Flood Watch until 1 PM CDT this afternoon for MOZ007-008-016-
     017-024-025-032-033-040.
KS...Heat Advisory from noon today to 9 PM CDT this evening for
     KSZ025-102.
     Extreme Heat Watch from Tuesday afternoon through Thursday
     evening for KSZ025-102.
     Extreme Heat Warning until 7 PM CDT Thursday for KSZ057-060-
     103>105.

&&

DISCUSSION...BT
AVIATION...BT
Hazardous weather outlook, Jul 21, 5:07 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0507 AM CDT Mon Jul 21 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221007-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0507 AM CDT Mon Jul 21 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

* Flood threat continues for portions of Macon, Linn and Randolph
  counties early this morning. Storms capable of 1-2"/hr rates could
  lead to flash flooding.

* Heat builds back into the region today and is expected to
  continue into Thursday. Excessive heat warning is in effect
  through Thursday south of highway 36, with a heat advisory
  today for northeast Kansas into northwest Missouri. Increasing
  confidence in the need for head headlines regionwide at least
  Tuesday- Thursday.

In the hours before

Local storm report, Jul 21, 5:18 AM CDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
518 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Flash Flood      Brookfield              39.79N 93.08W
07/21/2025                   Linn               MO   Law Enforcement

            Sheriffs office reports several roads
            flooded in Brookfield.

&&

BT
Local storm report, Jul 21, 5:19 AM CDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
519 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Flash Flood      Marceline               39.72N 92.95W
07/21/2025                   Linn               MO   Law Enforcement

            Roads flooded in Marceline.

&&

BT
Local storm report, Jul 21, 6:58 AM CDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
658 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     Flash Flood      1 S Laredo              40.01N 93.45W
07/21/2025                   Grundy             MO   Emergency Mngr

            Water over route V.

&&

BT
Local storm report, Jul 21, 7:15 AM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
715 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     Flood            4 W Linneus             39.88N 93.27W
07/21/2025                   Linn               MO   Dept of Highways

            MoDOT reporting Route B closed in both
            directions due to flooding.

&&

BP
Local storm report, Jul 21, 9:02 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
902 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     Flood            Rothville               39.65N 93.06W
07/21/2025                   Chariton           MO   Dept of Highways

            MoDOT reports Route E closed in both
            directions near Rothville due to flooding.

&&

BP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:40 AM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte3 hr
Jul 21, 9:55 AM CDTRiver Flood WarningEAXJohnson4 hr
Jul 21, 10:34 AM CDTRiver Flood WarningEAXJohnson4 hr
Jul 21, 10:49 AM CDTRiver Flood WarningEAXJohnson6 hr
Jul 21, 1:07 PM CDTAreal Flood WarningEAXJohnson4 hr
Jul 21, 2:33 PM CDTAreal Flood AdvisoryEAXAtchison3 hr
Jul 21, 2:38 PM CDTExtreme Heat WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte11 hr
Jul 21, 5:09 PM CDTRiver Flood WarningEAXAtchison, Leavenworth21 hr
Jul 20, 8:57 PM CDTRiver Flood WarningEAXCarroll14 hr
Jul 21, 2:16 AM CDTAreal Flood AdvisoryEAXChariton, Linn, Macon, Randolph3 hr
Jul 21, 3:29 AM CDTFlash Flood WarningEAXChariton, Grundy, Linn, Livingston, Macon, Randolph6 hr
Jul 21, 4:37 AM CDTFlash Flood WarningEAXGrundy, Harrison, Mercer, Sullivan5 hr
Jul 21, 4:47 AM CDTAreal Flood AdvisoryEAXChariton, Howard, Randolph5 hr
Jul 21, 5:26 AM CDTFlash Flood Warning Considerable damage threatEAXGrundy, Linn, Livingston4 hr
Jul 21, 6:11 AM CDTFlash Flood WarningEAXChariton, Linn, Livingston, Randolph3 hr
Jul 21, 6:17 AM CDTRiver Flood WarningEAXChariton, Macon8 hr
Jul 21, 6:29 AM CDTAreal Flood AdvisoryEAXCooper, Howard, Pettis, Saline3 hr
Jul 21, 9:31 AM CDTAreal Flood WarningEAXChariton, Grundy, Linn, Livingston, Macon, Randolph and 1 more12 hr

Nearby

Flash Flood Warnings in Kansas, 2025Flash Flood Warnings in Missouri, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.